Skip to main content

Heart rate perception changes

body effect

valenceadversefrequencycommontemporalacute

AI-inferred — this entry was drafted by AI and has not yet been verified against primary sources. A sourced revision is planned.

Heart rate perception changes is a heightened or distorted awareness of one's own heartbeat.

As a drug effect it is acute and dose-proportional, easing as the substance wears off; it differs from a clinical arrhythmia in that the heart itself is typically beating normally while its perception is amplified or skewed. It ranges from a mild, intrusive pulse-awareness to an intense conviction that the heart is racing, pounding, or beating irregularly.

Heart rate perception changes are among the more commonly reported interoceptive effects during psychedelic experiences. They are most commonly induced at moderate to high doses under psychedelics such as psilocybin mushrooms.

phenomenology

Heart rate perception changes are felt as an intrusive, amplified awareness of the heartbeat: the pulse becomes difficult to ignore, and its rhythm seems louder, faster, or more labored than it should be.

Attention is drawn repeatedly to the chest or throat, where each beat registers as a distinct, sometimes jarring event. This vigilance reinforces itself — attending to the heartbeat increases its felt intensity.

At higher doses under psychedelics, it can shade into a conviction that something is physically wrong, even when the actual heart rate is normal.

mechanism

Heart rate perception changes arise through different pathways depending on the drug class:

  • Serotonergic psychedelics — act on 5-HT2A receptors, heightening interoceptive signal processing; ordinary cardiac sensations are amplified and made strange, surfacing perceptions that ordinarily pass unnoticed.

How much each pathway contributes in a given case is not fully understood.

safety

Heart rate perception changes are not dangerous in themselves, but can escalate into anxiety.

  • If it happens — shift attention outward, slow your breathing, and remind yourself the sensation is caused by the substance and will ease as it wears off.
  • Seek help if — genuine chest pain, shortness of breath, fainting, or a visibly irregular pulse appears; these may signal a real cardiac event, not a perceptual one.
  • Higher risk — anyone with a known heart condition or arrhythmia: treat a persistent sense of an abnormal heartbeat as a cue to reduce stimulation and seek medical assessment if a real cardiac event seems possible.

variability

Who experiences it, and how strongly, varies widely. Higher doses raise both likelihood and intensity. It is more pronounced in quiet settings where internal sensations fill attention — especially under psychedelics — and in those who tend toward somatic vigilance or have prior cardiovascular concerns.

Expecting an abnormal heartbeat tends to produce one. A busy, absorbing environment and prior familiarity with a substance tend to reduce its intensity.